Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Strange reaction to any cold or allergy meds


 Leslie - Wed Feb 02, 2005 7:48 pm

Whenever I have a cold or need medication for allergies, I have to be very careful about what I take. The over the counter meds for colds, Nyquil, Dayquil, any neocitrans, anything I have tried, doesn't let me sleep. If it's just the normal stuff, it's usually 24 hours. If it's the non drowsy the affects can last for up to 48 hours. This goes for the allergy medications also. Can you tell me why and is there anything that I can take? It gets frustrating when I now that a sinus med is out there and I can't take it or anything else!! Thank You Leslie
 Dr. Tamer Fouad - Thu Feb 03, 2005 8:35 am

User avatar Hello Leslie,
The potential toxicities of cough and cold medicines vary with their composition. Many products contain multiple substances including a decongestant, cough suppressant, antihistamine, and/or antipyretic/analgesic. Pseudoephedrine and PPA are sympathomimetics that reduce nasal congestion by stimulating the -andrenergic receptors on vascular smooth muscles. Clinical toxicity presents with central nervous system (CNS) stimulation, hypertension, and tachycardia with ephedrine or pseudoephedrine ingestion, and bradycardia with PPA ingestion.10-12 CNS stimulation can manifest as extreme agitation, restlessness, insomnia, psychosis, and seizures.

I would suggest using a product that does not contain Pseudoephedrine or PPA. Some people are more sensitive than others. I hope it helps.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us